Alert archive / New Jersey / Special Marine Warnings in 2021

Special Marine Warning 105, NWS Philadelphia/Mount Holly

July 29, 2021

NWS Philadelphia/Mount Holly issued this special marine warning at Jul 29, 2021, 1:33 PM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 1:33 PM EDT (17:33 UTC)
Expired
Jul 29, 2021, 2:15 PM EDT
In force
42 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 55 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

049 
WHUS51 KPHI 291733
SMWPHI
ANZ430-291815-
/O.NEW.KPHI.MA.W.0105.210729T1733Z-210729T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
133 PM EDT Thu Jul 29 2021

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Upper Delaware Bay...

* Until 215 PM EDT.

* At 133 PM EDT, a strong thunderstorm was located near Ship John
  Shoal Light, moving northeast at 20 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Fortesque Beach, Woodland Beach, Sea Breeze, Ship John Shoal Light
  and Cross Ledge Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3928 7560 3930 7554 3933 7557 3951 7539
      3948 7533 3943 7534 3943 7529 3947 7523
      3941 7518 3935 7518 3932 7512 3927 7513
      3927 7509 3931 7506 3930 7505 3920 7515
      3911 7541 3915 7547 3918 7547 3924 7562
TIME...MOT...LOC 1733Z 235DEG 22KT 3924 7540 

HAIL...<.75IN
WIND...>34KTS

$$

Staarmann
1 follow-up statement
599 
FZUS71 KPHI 291754
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
154 PM EDT Thu Jul 29 2021

ANZ430-291815-
/O.CON.KPHI.MA.W.0105.000000T0000Z-210729T1815Z/
154 PM EDT Thu Jul 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 215 PM EDT...

For the following areas...
Delaware Bay waters north of East Point NJ to Slaughter Beach DE...

At 154 PM EDT, a strong thunderstorm was located over Sea Breeze,
moving northeast at 20 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Fortesque Beach, Woodland Beach, Sea Breeze and Ship John Shoal
Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3951 7539 3948 7533 3943 7534 3943 7529
      3946 7524 3946 7522 3941 7518 3935 7518
      3932 7512 3927 7513 3927 7509 3931 7506
      3930 7505 3921 7514 3920 7530 3934 7556
TIME...MOT...LOC 1754Z 229DEG 20KT 3933 7531 

HAIL...<.75IN
WIND...>34KTS

$$

Staarmann

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jul 29, 12:53 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 29, 12:53 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1253 PM EDT Thu Jul 29 2021

.SYNOPSIS...
A warm front is forecast to lift into our region today as high
pressure slides out to sea. A cold front will approach from the
Great Lakes today and tonight and it should pass through eastern
Pennsylvania, eastern Maryland, Delaware and New Jersey early
on Friday. High pressure is anticipated to follow for Friday and
Saturday. Another cold front from the northwest is expected to
move toward and through our region on Sunday and Sunday night.
High pressure should briefly influence our weather on Monday
before low pressure passes off the Middle Atlantic coast on
Tuesday or Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
...THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ACROSS THE
REGION TODAY...

The key message for today is the threat for severe weather
across the region. The Storm Prediction Center has placed a
majority of the area in an Enhanced risk for severe weather. The
threats will be damaging winds, large hail, and an isolated
tornado. The primary threat time will be this afternoon into
evening.

Surface high pressure is heading east and moving off the coast
this morning allowing surface winds to remain calm or light and
out of the southeast. Model guidance continues to struggle with
how the MCS over the Midwest and the attendant MCV will
progress through the day today. Even through this morning, the
CAMs are still having relatively low run to run consistency.
The general idea remains that the MCV will head southeast and
approach eastern PA by this afternoon.

We remain fairly clouded up through late this morning which may
cause some convective inhibition as we head into this
afternoon. Some breaks in the thick cloud cover appears to be
occurring and should continue into the afternoon. However, with
a warm front across Delmarva and slowly lifting northward, we
are seeing instability increase fairly rapidly, which doesn't
take much at this point in July. So, while we may not have
nearly as much SBCAPE as originally thought, the strength of the
MCV along with increased moisture in the region will certainly
pack a good punch. As the MCV pushes to the southeast, it should
force the nearly stationary boundary to the north and east.
Lots of potential for a convective bust still exists but there
are still some things that have us concerned enough to not
discount an active afternoon across the Mid- Atlantic states.

Early this afternoon the MCV will be approaching from the west
with showers and thunderstorms across central PA. Ascent will
increase across the region as the MCV approaches. Across the
warm sector, effective bulk shear values of ~45 kts will be more
than sufficient to support rotating updrafts. Some upscale
growth is forecast as multiple cold pools start to be deposited
and merge. The primary threats with these storms will be
damaging winds, large hail, and an isolated tornado (thanks to
slightly back southeast flow and impressive directional shear).
The storms look to enter the CWA most likely around 2 to 4 PM
and clear the coast by 8 - 11 PM.

As the storms clear the coast, surface low pressure will be
located near the NY/Canada border and be dragging a surface cold
front through the area. Winds will slowly turn from the
northwest through the night with skies slowly clearing from the
west.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A long wave trough will continue to affect the northeastern
states from Friday through Saturday night. A couple of short
waves are forecast to pass over New York and New England on
Friday and Friday night. Any showers associated with short waves
will likely remain to our northeast. Surface high pressure is
anticipated to slide from the Great Lakes on Friday to the
waters off the Middle Atlantic coast on Saturday night, bringing
our region dry weather conditions.

The surface high is expected to be accompanied by unseasonably
low humidity levels in eastern Pennsylvania, New Jersey,
Delaware and eastern Maryland. Dew point readings are forecast
to drop into the 50s by late Friday afternoon and they should
favor the upper 40s and lower 50s on Friday night and Saturday.
They may begin to creep upward into the middle and upper 50s on
Saturday night in the return flow as the high moves off the
coast.

High temperatures should be mainly in the 80s on Friday and
around 80 degrees on Saturday. Readings will likely not get
above the lower and middle 70s in the elevated terrain of the
Poconos and far northern New Jersey on either day. Lows are
anticipated to favor the 50s on Friday night, and the upper 50s
and lower 60s on Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long wave trough is expected to remain over the eastern
states from Sunday through Wednesday. A closed low may develop
over Ohio and vicinity on Wednesday. The pattern will prevent
the heat and humidity from building back into our region.
Daytime highs should favor the range from the upper 70s to the
middle 80s with overnight lows mostly from the upper 50s to the
middle 60s.

A mid level short wave and its associated surface cold front
are anticipated to approach from the northwest on Sunday before
making their way across our region on Sunday night. We are
mentioning a chance of showers and thunderstorms mainly from
Sunday afternoon into Sunday evening. The cold front is expected
to nearly stall to our south on Monday as high pressure builds
from the Great Lakes into the northeastern states.

Low pressure developing and traveling along the cold front to
our south should impact our weather in the Tuesday and Wednesday
time frame. The guidance differs on the details, timing and
number of waves of low pressure, so we will simply keep a chance
of precipitation for both days.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...MVFR cigs continue to plague the terminals late this
morning with improvement expected between 17-18Z at all
terminals. Winds are generally out of the south to southeast
around 5 to 10 knots and will start to veer to the southwest
through early afternoon. Expect showers and thunderstorms
through the afternoon and early evening with MVFR/IFR
conditions at times between 21-02Z. Moderate confidence overall
with low confidence in thunderstorm timing.

Tonight...Becoming VFR after evening showers/thunderstorms and
associated restrictions. MVFR conditions may persist through
about 05Z before clearing. Winds gradually shifting from the
northwest with prevailing speeds 5 to 10 kt. High confidence.

Outlook...

Friday...Mainly VFR. Northwest wind 10 to 15 knots with gusts
of 20 to 25 knots. High confidence.

Saturday...Mainly VFR. Northwest wind 5 to 10 knots, becoming
southwest. High confidence.

Sunday...Some early morning low clouds and visibility
restrictions are possible, otherwise mainly VFR. A chance of
showers and thunderstorms in the afternoon and evening. South to
southwest wind around 10 knots. Medium confidence.

Monday...Mainly VFR. Northwest wind around 10 knots. Medium
confidence.

&&

.MARINE...
This morning... Sub-SCA conditions expected with southeast
winds around 10 kts. Seas 2 to 3 ft.

This afternoon into tonight... Winds will continue strengthen
as the pressure gradient tightens with gusts very close to or at
SCA criteria. Seas building 3 to 4 ft. Given the above, have
issued an SCA for the Atlantic Coastal waters starting at 2 PM
this afternoon and continuing until midnight tonight.
Thunderstorms will cross the waters late this afternoon into
evening. Winds and seas will be higher in and near
thunderstorms.

Outlook...

Friday through Monday...No marine headlines are anticipated.

Rip currents...

Winds will increase to 15 to 20 kts today with gusts at SCA
criteria. There will be an onshore component for the NJ coast
today as winds veer from the south. Given the above, and the 8
second period forecast, the rip risk for Coastal Cape May and
Coastal Atlantic will be MODERATE today. The rest of the beaches
will be kept at LOW given the orientation of the coastline
relative to the wind direction. Winds shift offshore for Friday,
so the rip risk for Friday will be LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.

&&

Synopsis...Iovino
Near Term...Haines/Meola
Short Term...Iovino
Long Term...Iovino
Aviation...Haines/Iovino/Meola
Marine...Haines/Iovino
Hazardous weather outlook, Jul 29, 12:02 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1202 PM EDT Thu Jul 29 2021

NJZ001-007>010-012>014-PAZ054-055-061-062-301615-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Carbon-Monroe-Lehigh-Northampton-
1202 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms later this afternoon
and this evening. Damaging winds, large hail, and an isolated
tornado are possible.

Several instances of flooding are possible, especially in urban and
poor-drainage areas and near vulnerable small creeks and streams.

Please go to weather.gov/phi/ehwo for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ012-015-019-020-NJZ015>027-PAZ060-070-071-101>106-
301615-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
1202 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk for severe thunderstorms later this
afternoon and this evening. Damaging winds, large hail, and an
isolated tornado are possible.

Several instances of flooding are possible, especially in urban and
poor-drainage areas and near vulnerable small creeks and streams.

Please go to weather.gov/phi/ehwo for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-301615-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1202 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a risk for severe thunderstorms later this afternoon and
this evening. Winds in excess of 34 knots, large hail, and an
isolated waterspout are possible.

Please go to weather.gov/phi/ehwo for more information on potential
weather hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 29, 11:35 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1135 AM EDT Thu Jul 29 2021

MDZ019-020-291630-
Talbot-Caroline-
1135 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT AND
SOUTHWESTERN CAROLINE COUNTIES...

At 1135 AM EDT, a strong thunderstorm was located over Hambleton, or
near Easton, moving east at 10 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Easton, Trappe, Preston, Agner, Choptank, Tanyard, Harmony, Hambleton
and Windyhill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3858 7606 3860 7606 3863 7608 3862 7612
      3873 7612 3881 7578 3868 7578 3871 7584
      3870 7587 3870 7590 3866 7596 3860 7599
      3857 7603
TIME...MOT...LOC 1535Z 266DEG 8KT 3868 7605

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:33 AM EDTSmall Craft AdvisoryPHI20 hr
Jul 29, 2:53 PM EDTSpecial Marine WarningPHI100 min
Jul 29, 4:26 PM EDTSpecial Weather StatementPHIMorris34 min
Jul 29, 4:30 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren45 min
Jul 29, 4:57 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Sussex, Warren3 hr
Jul 29, 5:01 PM EDTSpecial Weather StatementPHIMorris29 min
Jul 29, 5:03 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Sussex, Warren42 min
Jul 29, 5:08 PM EDTTornado WarningPHIHunterdon37 min
Jul 29, 5:27 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Morris, Somerset3 hr
Jul 29, 5:32 PM EDTFlash Flood WarningPHIWarren2 hr
Jul 29, 5:32 PM EDTTornado WarningPHIHunterdon28 min
Jul 29, 5:51 PM EDTTornado Warning Tornado observedConsiderable damage threatPHIHunterdon, Mercer24 min
Jul 29, 5:58 PM EDTFlash Flood WarningPHIHunterdon, Mercer, Somerset3 hr
Jul 29, 6:06 PM EDTTornado Warning Considerable damage threatPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth39 min
Jul 29, 6:44 PM EDTTornado WarningPHIMercer, Monmouth, Ocean46 min
Jul 29, 6:45 PM EDTSevere Thunderstorm WarningPHIBurlington, Mercer45 min
Jul 29, 6:56 PM EDTFlash Flood WarningPHIMercer, Middlesex, Monmouth, Ocean, Somerset4 hr
Jul 29, 7:07 PM EDTTornado WarningPHIBurlington23 min
Jul 29, 7:12 PM EDTFlash Flood WarningPHIBurlington4 hr
Jul 29, 7:18 PM EDTTornado WarningPHIMercer, Middlesex, Monmouth, Ocean27 min
Jul 29, 7:25 PM EDTSevere Thunderstorm WarningPHIBurlington, Monmouth, Ocean50 min
Jul 29, 7:28 PM EDTSevere Thunderstorm WarningPHIBurlington, Mercer, Middlesex, Monmouth, Ocean47 min
Jul 29, 7:52 PM EDTSpecial Marine WarningPHI113 min
Jul 29, 3:48 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh, Northampton42 min
Jul 29, 4:03 PM EDTTornado WarningPHIBerks, Lehigh, Northampton27 min
Jul 29, 4:27 PM EDTTornado WarningPHILehigh, Northampton16 min
Jul 29, 4:46 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh, Northampton3 hr
Jul 29, 4:56 PM EDTTornado WarningPHIBucks, Lehigh, Northampton34 min
Jul 29, 6:21 PM EDTSpecial Weather StatementPHIBucks24 min
Jul 29, 1:37 PM EDTSpecial Weather StatementPHISussex38 min
Jul 29, 2:38 PM EDTSpecial Weather StatementPHISussex37 min
Jul 29, 2:43 PM EDTSevere Thunderstorm WarningPHISussex62 min
Jul 29, 3:02 PM EDTTornado WarningPHISussex43 min

Nearby

Special Marine Warnings in New Jersey, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.